MAUDE Adverse Event Report: STRYKER SPINE-US SPECIALTY 4.5MM CANNULATED TAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US SPECIALTY 4.5MM CANNULATED TAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number IS2210XLP
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/12/2018
Type of Reportable Event Malfunction
Event or Problem Description
During surgery, the tip of the tap instrument broke off and was noticed post-operatively.No adverse consequences to the patient were reported.
 
Additional Manufacturer Narrative
The customer reported event was confirmed via visual inspection.The event resulted in a no surgical delay.The device was confirmed to have the tip fractured off.Tap tip was not retrieved.The fractured piece was not returned.Manufacturing records were reviewed for the corresponding lot and no relevant issues were identified.It was reported that the tap was used less than 10 cases and he had it for 1 year.Inserted at a normal angle and the pedicle probe was used to prep the hole.Tap was not impacted and the patient had normal bone quality.The tap fracture was not noticed until after the case during putting the kit back together.No way for rep to confirm if it was broken before, during, or after the case.Material analysis was performed and the tip of the tap was found to have fractured in a mixed mode of ductile and cleavage overload due to an applied cantilever force.The measured hardness and observed elemental constituents were consistent with the print.No material or manufacturing defects were found.Conclusion: as it is unknown when the tip fractured, a definite root cause cannot be determined.As material analysis found that the tap fractured due to an applied cantilever force, it is possible the tap fractured during rough handling during cleaning/sterilization, such as getting caught on or in-between a tray.
 
Event or Problem Description

Brand Name
SPECIALTY 4.5MM CANNULATED TAP
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7669804
Report Number3004024955-2018-00039
Device Sequence Number19178467
Product Code LXH
UDI-Device Identifier07613327141900
UDI-Public07613327141900
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue NumberIS2210XLP
Device Lot NumberAP12E03
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/21/2018
Initial Date Received by Manufacturer 06/13/2018
Supplement Date Received by Manufacturer10/24/2018
Initial Report FDA Received Date07/09/2018
Supplement Report FDA Received Date11/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1